Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 417, NWS Birmingham, AL

November 18, 2003Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 18, 2003, 11:13 AM CST for Pickens County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 11:13 AM CST (17:13 UTC)
Expired
Nov 18, 2003, 11:45 AM CST
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 6:55 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 181713
SVRBHM
ALC107-181745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1145 AM CST

* AT 1112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF PALMETTO TO 12
  MILES SOUTH OF CARROLLTON...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...GORDO...
HARPERS MILL AND REFORM.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES. TAKE 
COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND 
MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3350 8824 3307 8811 3321 8786 3352 8791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 2:38 AM CST, 8 hours 35 minutes earlier.

Area forecast discussion, Nov 18, 2:38 AM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST TUE NOV 18 2003

.SYNOPSIS...COLD FRONT WILL ADVANCE EASTWARD TOWARD THE AREA TODAY
AND MOVE INTO AND ACROSS THE AREA LATER TONIGHT.  WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED AND THERE IS THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE ENTIRE AREA.  IN ADDITION...RAINFALL MAY
BE HEAVY AT TIMES.

&&

.SHORT TERM...COLD FRONT WILL MOVE EASTWARD TODAY AND ENTER THE
AREA LATER THIS EVENING/TONIGHT.  MOIST SOUTHERLY FLOW WILL
INCREASE SIGNIFICANTLY ESPECIALLY LATER THIS AFTERNOON/EVENING.
UPPER LEVEL JET IN EXCESS OF 100 KNOTS AND LOW LEVEL JET IN EXCESS
OF 50 KNOTS WILL MOVE INTO AND ACROSS THE AREA LATE THIS
AFTERNOON/EVENING.  THE STORM PREDICTION CENTER HAS OUR ENTIRE AREA
OUTLOOKED FOR A MODERATE RISK OF SEVERE STORMS.  BEST TIME FRAME
APPEARS TO BE FROM NOON UNTIL MIDNIGHT.  EXPECT A SQUALL LINE TO
MOVE INTO THE WESTERN SECTIONS AND MOVE FROM WEST TO EAST ACROSS
THE AREA.  SHEAR PROFILES INDICATE A POTENTIAL FOR SUPERCELL STORMS
AND POSSIBLE TORNADOES.  WE WILL ISSUE A STATEMENT LATER THIS
MORNING.

FOR TODAY AND TONIGHT EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS
AND WILL GO WITH CATEGORICAL POPS.  FRONT WILL CLEAR THE AREA LATE
TONIGHT BUT SOME WRAP AROUND MOISTURE WILL BE POSSIBLE ON
WEDNESDAY AS UPPER LOW MOVES ACROSS THE AREA.  WILL GENERALLY
CARRY CHANCE POPS NORTH AND SLIGHT CHANCE POPS SOUTH ON WEDNESDAY.

ON WEDNESDAY NIGHT AND THURSDAY MUCH DRIER AIR WILL OVERSPREAD THE
AREA AS AN UPPER RIDGE BUILDS IN FROM THE WEST.  COOLER...DRIER
CONDITIONS WILL PREVAIL.

&&

.LONG TERM (FRI-MON)...UPPER RIDGE SHIFTS FROM WEST TO EAST ACROSS
THE AREA WITH RETURN FLOW DEVELOPING LATER IN THE WEEKEND.  WILL
CONTINUE WITH CURRENT FORECAST OF DRY CONDITIONS THROUGH SUNDAY...
THEN CHANCE POPS ON MONDAY AS NEXT SYSTEM APPROACHES.

FINAL NOTE...LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY.  WILL NOT
ISSUE A FLASH FLOOD WATCH AT THIS TIME...BUT WILL ALERT THE DAY
SHIFT.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 72 52 59 41 64 / 100 100 40 00
MONTGOMERY 75 57 62 43 67 / 100 100 20 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Nov 18, 9:17 AM CST, 1 hour 56 minutes before
ALZ011>015-017>050-181715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

DUE TO THE INCREASING INSTABILITY...THE STRENGTH OF THE UPPER LEVEL
SYSTEM...AND FAVORABLE WIND PROFILES...THE POTENTIAL EXISTS FOR A
SEVERE WEATHER OUTBREAK INCLUDING TORNADOES FOR THE ENTIRE FORECAST
AREA TODAY AND TONIGHT.

A SQUALL LINE WILL MOVE INTO WESTERN ALABAMA BETWEEN 10 AM AND
NOON...REACH THE INTERSTATE 65 CORRIDOR BETWEEN 2 PM AND 4 PM... AND
EXIT INTO GEORGIA AROUND BETWEEN 10PM AND MIDNIGHT.  STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THIS SQUALL LINE.  THE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...
LARGE HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A FEW THUNDERSTORMS WILL OCCUR EAST OF INTERSTATE 65 DURING THE
OVERNIGHT HOURS TUESDAY INTO WEDNESDAY.  STRONG GUSTY WINDS MAY
ACCOMPANY A FEW OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED.

In the hours before

Special weather statement, Nov 18, 9:53 AM CST, 1 hour 20 minutes before
ALZ022-030-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER AND PICKENS COUNTIES
UNTIL 1100 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 950 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 29 MILES WEST OF MEMPHIS TO 24 MILES WEST
OF CUBA...MOVING NORTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR CUBA...
YORK...GEIGER...EMELLE...BELLAMY...PICKENSVILLE...MEMPHIS AND
COCHRANE THROUGH 1100 AM CST. SEVERAL TREES HAVE BEEN BLOWN DOWN IN
MISSISSIPPI AND A WARNING WILL MOST LIKELY BE ISSUED AS THE STRONGER
STORMS ENTER WESTERN ALABAMA BETWEEN 1030 AM AND 1100 AM.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3330 8886 3223 8884 3235 8810 3299 8820
          3352 8804
Special weather statement, Nov 18, 10:12 AM CST, 1 hour 1 minute before
ALZ011-012-181715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 AM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 1115 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1006 AM CST(1106 AM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF THUNDERSTORMS FROM 27 MILES WEST OF BEXAR TO 52
MILES SOUTHWEST OF MOLLOY...MOVING NORTHEAST AT 55 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MOLLOY...DETROIT...BEXAR...KENNEDY...SULLIGENT...VERNON...WESTON AND
HAMILTON THROUGH 1115 AM CST. SEVERAL TREES HAVE BEEN BLOWN DOWN IN
MISSISSIPPI AND A WARNING WILL MOST LIKELY BE ISSUED AS THE STRONGER
STORMS ENTER WESTERN ALABAMA AROUND 1100 AM.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3434 8865 3302 8874 3354 8827 3356 8796
          3432 8795

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 10:06 AM CSTSevere Thunderstorm WarningBMXSumter54 min
Nov 18, 10:18 AM CSTSevere Thunderstorm WarningBMXPickens57 min
Nov 18, 10:42 AM CSTTornado WarningBMXSumter63 min
Nov 18, 10:48 AM CSTSevere Thunderstorm WarningBMXLamar42 min
Nov 18, 10:59 AM CSTSevere Thunderstorm WarningBMXGreene46 min
Nov 18, 11:23 AM CSTSevere Thunderstorm WarningBMXFayette52 min
Nov 18, 11:53 AM CSTTornado WarningBMXTuscaloosa52 min
Nov 18, 11:57 AM CSTTornado WarningBMXDallas48 min
Nov 18, 11:58 AM CSTTornado WarningBMXFayette, Walker47 min
Nov 18, 12:06 PM CSTSevere Thunderstorm WarningBMXMarengo39 min
Nov 18, 12:20 PM CSTTornado WarningBMXJefferson40 min
Nov 18, 12:24 PM CSTTornado WarningBMXChilton51 min
Nov 18, 12:43 PM CSTSevere Thunderstorm WarningBMXShelby47 min
Nov 18, 12:55 PM CSTTornado WarningBMXJefferson35 min
Nov 18, 1:03 PM CSTTornado WarningBMXBlount, St. Clair, Shelby42 min
Nov 18, 1:11 PM CSTTornado WarningBMXChilton34 min
Nov 18, 1:18 PM CSTTornado WarningBMXPerry27 min
Nov 18, 3:13 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.